Thunderstorm Wind, Berkshire
- When
- July 29, 8:25 PM EST
- Where
- Berkshire County, 1.23 mi SE of Cheshire
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.560, -73.150
Trees and wires were downed in the Town of Cheshire.
A couple of severe thunderstorms pushed across western Massachusetts during the evening hours of Thursday, July 29, 2021 along a warm front and area of low pressure, downing trees and power lines as a result. These thunderstorms also produced a brief period of heavy rainfall, leading to some minor flooding across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A couple of severe thunderstorms pushed across western Massachusetts during the evening hours of Thursday, July 29, 2021 along a warm front and area of low pressure, downing trees and power lines as a result. These thunderstorms also produced a brief period of heavy rainfall, leading to some minor flooding across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 29, 7:39 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 839 PM EDT Thu Jul 29 2021 .SYNOPSIS... Showers and thunderstorms are currently moving through the region and are expected to continue through this evening. Tonight, showers gradually diminish as a cold front moves through the region. Behind the cold front, partly to mostly sunny skies are expected Friday with breezy conditions and high temperatures only in the 60s and 70s. Pleasant weather continues for the first half of the weekend, but chances for rain increase again on Sunday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Over the past 1 1/2 hours or so an impressive line developed across the forecast just ahead of the surface low and cold front. KENX radar indicates winds of 45 to 55 knots 3000 to 5000 feet AGL. In addition, torrential rainfall also occurring. Have had reports of trees down in Saratoga County as well as flooding. Activity will continue to move across the rest of the area this evening. Rain across Washington County and southern Vermont is moving eastward; a Flash Flood Warning is in effect. Line is progressing southeastward. Adjusted pops to better reflect on-going activity. Previous Discussion: As of 3:45 PM EDT, showers and a few embedded rumbles of thunder continue across the region. So far, the axis of heaviest rain has been from the Mohawk Valley and the southern Adirondacks into southern Vermont where around 0.5-0.75" of rain has fallen per NYS mesonet obs and dual pol radar estimates. There is a surface warm front located well to our south per WPC surface analysis, but the mid-level warm front has made it to around I-90. An area of heavier showers and a few rumbles of thunder located over the Western Adirondacks is being driven by a shortwave over Western NY. This area of showers is expected to ride along the mid-level warm front over the next several hours. The approaching mid-level shortwave and isentropic lift/warm air advection should lead to rainfall amounts of another half inch or so for areas mainly north of I-90 over the next several hours, with heavier amounts possible in thunderstorms and where cells train over the same area. Flash flood guidance is around 1.5" per hour and 2" in 3 hours for these areas. While current rainfall rates are maxing our at around 0.5" per hour, we will continue to monitor the threat for flash flooding over the next several hours, especially for areas that have already seen heavier rain through the day today. WPC has placed our region in a slight risk for excessive rainfall, so while not expected to be widespread, an isolated flash flood event is possible especially considering that soils are anomalously moist due to the anomalously wet conditions over the past few weeks. While the flash flood threat is the primary threat this afternoon and evening, SPC does have areas south of I-90 in a marginal risk for sever weather. It should be emphasized, however, that this threat is a secondary threat behind flash flooding. With abundant cloud cover and showers over the past several hours, instability is generally lacking for most of our CWA, with only ~500J/kg of CAPE for parts of the Mid-Hudson Valley, so any severe weather that does develop will be of the high shear/low CAPE variety. SPC mesoanalysis shows 40-50 kt of 0-6 km bulk shear and 20 kts of 0-1 km shear across the southern half of our area. Isolated damaging winds look to be the primary severe threat, although the SPC does have a 2% tornado probability south of I-90 likely due to backed low-level winds and low LCLs. However, have not seen much rotation with cells that have developed in our CWA so far this afternoon. Current thinking is that severe threat in general looks pretty limited for our area, with the primary focus being heavy rainfall. Flash flood/heavy rain threat continues this evening, but as we head through the evening and into the overnight hours, showers and thunderstorms should gradually end from west to east between 2-6z as drier mid-level air works into the region and a cold front pushes into the region towards morning. This will result in advection of cooler and drier air into the region. A tightening pressure gradient will cause winds to become breezy out of the northwest in the wake of the frontal passage. Overnight lows will be in the upper 50s to mid 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Friday, much nicer weather is expected in the wake of the cold frontal passage. We will be located between high pressure to the west and departing low pressure to the east. Therefore, there will be a tight pressure gradient over our region, which will lead to breezy northwest winds that will advect cooler and much drier air into the region. Despite deep mixing to at least 850 mb, high temperatures are only expected to be in the 60s for the southern Adirondacks to mid 80s in the Hudson Valley as 850 mb temps will only be around 4-6C. We will be under a cold pool/troughing aloft, so an isolated pop-up shower is possible during the afternoon. However, with dewpoints decreasing into the low 50s and a mid-level subsidence inversion seen on BUFKIT forecast soundings, any showers that do develop will be few and far between. Friday night looks mainly clear with cool temperatures dropping into the 40s in the high terrain to low 50s in the valleys. High pressure will remain to the west, and while the pressure gradient weakens slightly, it will still be strong enough to maintain light winds through the night. This should promote some boundary layer mixing, so therefore went a degree or 2 above NBM guidance for overnight lows despite continued cold air advection. Saturday morning will feel more like early September than early August with the cool temperatures and low dewpoints. However, with mainly clear skies, temperatures should climb quickly through the morning and eventually top out in the upper 60s in the southern Adirondacks to upper 70s in the Mid Hudson valley. High pressure will remain to our west, so while the pressure gradient will be weaker than Friday, there will still be a nice breeze for much of the day. Some more clouds will also be possible in the afternoon in advance of our next weather system. Saturday night, an upper-level trough begins to dig south from Canada towards the Great lakes. Surface low pressure should develop in response by late Saturday night. High pressure will slide to our south and east, which will allow for advection of warmer, more moist air into the region as well, which should keep low temperatures warmer than the previous night (a few upper 40s with widespread mid 50s for overnight lows), although the degree of cooling will depend on how quickly clouds overspread the region. There will also be an increasing chance for showers towards morning, especially for our northern and western areas which will be closer to the upper-level forcing at this time. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Guidance shows the region remaining under a trough through the period. There is good agreement a potent short wave will be on the approach Sunday and it's expected to move across the region Sunday night. Its associated surface low pressure system is expected to move across the region sweeping a cold front through. Expecting widespread chances for showers along with chances for thunderstorms and cooler than normal temperatures. Precipitable water values are expected to remain below 1 1/2 inches. surface high pressure builds across the area on Monday with mainly fair weather expected. It will be unseasonably cool with highs in the 70s below 1500 feet and in the 60s above that; more similar to mid-September. As we progress through the week confidence in the forecast lowers as guidance differs handling individual short waves. The GFS indicates an upper level low develops over the Midwest by mid-week while the ECMWF remains open and progressive. It appears we should have mainly fair weather through Tuesday night with chances for storms possibly returning Wednesday along with temperatures possibly moderating towards normal for early August. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... A low pressure system is moving directly over the local area. Showers along with embedded thunderstorms will continue to work their way across the area this evening with heavy rainfall occurring at times. Widespread IFR mainly due to ceilings is expected to develop with a gradually improvement to MVFR overnight as the low moves off to our east. An improvement to VFR isn't expected until mid to late Friday morning. Winds will shift from south to southwest to west to northwest through the TAF period. The northwest flow will become breezy and gusty Friday with gusts into the 20s expected. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: Moderate Operational Impact. Chance of SHRA. Sunday: High Operational Impact. Likely SHRA...TSRA. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: Low Operational Impact. Slight Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... Showers and thunderstorms currently moving through the region will continue through the evening hours and begin to taper off around midnight. Total rainfall amounts look to be around a quarter to half an inch, with higher amounts possible in thunderstorms. Minimum relative humidity values this afternoon will be around 60 to 80 percent, increasing to around 100 percent tonight. Minimum RH values on Friday will be between 50 to 60 percent and will recover to around 75-85% Friday night. Southerly winds this afternoon at around 5-10 mph could gust to around 15-20 mph. After midnight, winds begin to shift to the northwest behind a cold frontal passage. On Friday winds will be from the northwest at 10-20 mph with some gusts of 20-30 mph possible. Winds decrease to around 50-0 mph Friday night. && .HYDROLOGY... Showers and thunderstorms currently moving through the region have dropped anywhere from a few hundredths of an inch to three quarters of an inch of rain across the region as of 3:45 PM. An additional quarter to half inch of rain will be possible over through tonight, with locally higher amounts possible in thunderstorms and where storms train over the same area. Where locally heavy rain occurs, some minor flooding of urban, poor drainage and low lying areas is possible. Scattered flash flooding is also possible, as 30-day rainfall estimates indicate 150-400 percent of normal precip across the region with multiple rounds of showers and storm with downpours. Many area rivers will experience a rise in water levels tonight into Friday morning as a result of the rain, but river flooding is not expected at this time, with most areas remaining below action stage. Dry weather returns for Friday, with breezy and cooler conditions. It should remain dry through Saturday, with increasing chances for showers and some thunderstorms by Sunday as a strong disturbance moves across the region. Additional rainfall will likely occur in parts of the area, which could result in some hydro issues. Stay tuned for further updates. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Main NEAR TERM...IAA/Main SHORT TERM...Main LONG TERM...IAA AVIATION...IAA FIRE WEATHER...Main/JPV HYDROLOGY...Main/JPV
Hazardous Weather Outlook National Weather Service Albany NY 450 PM EDT Thu Jul 29 2021 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 301100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 450 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for the Berkshires in Massachusetts, southern Vermont, and Eastern New York excluding Ulster and Dutchess Counties. .DAY ONE...Tonight. Showers and thunderstorms with locally heavy rainfall are expected this evening into early tonight. There is a Slight Risk of excessive rainfall across most of the region, resulting in potential for scattered flash flooding and minor flooding of urban, poor drainage and low lying areas. Areas that receive repeated thunderstorms will be most susceptible to flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ063>066-301100- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 450 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for northwestern Connecticut and Ulster and Dutchess Counties in New York. .DAY ONE...Tonight. Showers and thunderstorms with locally heavy rainfall are expected this evening into early tonight. There is a Slight Risk of excessive rainfall across most of the region, resulting in potential for scattered flash flooding and minor flooding of urban, poor drainage and low lying areas. Areas that receive repeated thunderstorms will be most susceptible to flash flooding. There is also a Marginal Risk of severe thunderstorms this afternoon into this evening. The main threat is isolated damaging winds gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
901 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD ARGYLE 43.24N 73.49W
07/29/2021 WASHINGTON NY 911 CALL CENTER
WATER RUNNING OVER ROADWAYS. ALSO A ROCK SLIDE.
&&
EVENT NUMBER ALY2103823
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
902 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD FORT EDWARD 43.27N 73.58W
07/29/2021 WASHINGTON NY 911 CALL CENTER
WATER RUNNING OVER ROADWAYS.
&&
EVENT NUMBER ALY2103824
IAASpecial Weather Statement
National Weather Service Albany NY
907 PM EDT Thu Jul 29 2021
MAZ001-NYZ053-054-061-300130-
Northern Berkshire-Eastern Columbia-Western Rensselaer-Eastern
Rensselaer-
907 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN RENSSELAER COUNTIES...
At 906 PM EDT, a strong thunderstorm was located over Stephentown, or
9 miles northeast of Nassau, moving east at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Pittsfield, North Adams, Nassau, Adams, Williamstown, Cheshire,
Stephentown, New Lebanon, Florida, Hancock, New Ashford, Berkshire,
Dalton, Lanesborough, Canaan, East Nassau, Barkerville, Greylock,
Soldiers Memorial Field and West Stephentown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4263 7295 4240 7326 4243 7338 4239 7340
4246 7358 4249 7357 4248 7362 4251 7369
4272 7329 4268 7298 4267 7300 4266 7296
TIME...MOT...LOC 0106Z 281DEG 38KT 4257 7343
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
912 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 2 N SCHUYLERVILLE 43.13N 73.59W
07/29/2021 SARATOGA NY TRAINED SPOTTER
3 FEET STANDING WATER ON ROUTE 32 ABOUT 0.2 MILE NORTH
OF ROUTE 4
&&
EVENT NUMBER ALY2103825
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
919 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD MANCHESTER 43.16N 73.07W
07/29/2021 BENNINGTON VT 911 CALL CENTER
MANY ROADWAYS FLOODED AND CLOSED.
&&
EVENT NUMBER ALY2103826
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
920 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD ARLINGTON 43.07N 73.15W
07/29/2021 BENNINGTON VT 911 CALL CENTER
MANY ROADWAYS FLOODED AND CLOSED.
&&
EVENT NUMBER ALY2103827
IAAThe Albany radar (KENX), 75 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
2 thunderstorm wind, 2 flood. Local standard time, as filed.
Trees and wires were downed in the Town of Cheshire.
Minor street flooding as well as some flooding in yards in the City of Pittsfield.
Water covered a portion of Swamp Road in the Town of Richmond.
Trees were downed on a road near the Town of Otis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972739, 972742, 972741, 972740.